Michigan, 2009Lake-Effect Snow and Winter Weather in Michigan, February 21 to 23, 2009
February 21 to 23, 2009 · NWS MQT · 4 events in 4 counties and zones
A low pressure trough over Lake Superior aided in the generation of heavy lake effect snow from late on the 21st into the morning of the 23rd. The heaviest snow occurred at Eben Junction in Alger where storm snow totals measured more than 30 inches.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure trough over Lake Superior aided in the generation of heavy lake effect snow from late on the 21st into the morning of the 23rd. The heaviest snow occurred at Eben Junction in Alger where storm snow totals measured more than 30 inches. Ironwood in Gogebic County received 10-11 inches from the event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 21, 12:10 PM EST, 50 minutes earlier.
Area forecast discussion, Feb 21, 12:10 PM EST, 50 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MARQUETTE MI
1210 PM EST SAT FEB 21 2009
UPDATED TO ADD LES HEADLINES FOR ALGER/DELTA/NORTHERN SCHOOLCRAFT
AND 18Z TAF ISSUANCE.
.MORNING UPDATE...
STRONG NORTHERLY FLOW ALONG WITH SYSTEM ENHANCEMENT WARRANTED
POSTING A LES WARNING FOR ALGER AND ADVISORIES FOR DELTA/NORTHERN
SCHOOLCRAFT STARTING THIS EVENING...ALSO HAVE EXTENDED MARQUETTE
COUNTY ADVSY TILL 10AM SUNDAY. FOR NOW HAVE LOW END WARNING SNOW
AMOUNTS IN ONLY WESTERN ALGER...THOUGH COULD SEE THIS BEING EXPANDED
TO CENTRAL ALGER/NORTHERN SCHOOLCRAFT WITH AFTN FCST PACKAGE. MAIN
CONCERN FOR THIS EVENT IS TRANSITIONING SNOW RATIOS FROM LOW TO
HIGH. DGZ STARTS OFF ELEVATED ABOVE BEST VERTICAL MOTION AND THEN
THE TWO BECOME BETTER ALIGNED LATER TONIGHT AS CAA ACTS TO LOWER
DGZ. FOR WILL KEEP ADVY FOR MARQUETTE COUNTY...THOUGH COULD ENVISION
THIS BEING UPGRADED TO WARNING FOR EASTERN PORTION OF THE COUNTY AS
SNOW BANDS TRANSITION FROM NORTH TO NORTHWEST. WX/POP/QPF/SNOW GRIDS
HAVE BEEN UPDATED TO REFLECT NEW HEADLINES.
&&
.SYNOPSIS (ISSUED AT 423 AM)...
WATER VAPOR IMAGERY AND RUC DEPICT A LOW OVER IOWA EMBEDDED IN A
LONGWAVE TROUGH WHICH BLANKETS MUCH OF EASTERN HALF OF NORTH
AMERICAN. A RIDGE RIDGE CONTINUES TO BUILD OVER THE PACIFIC
NORTHWEST INTO BRITISH COLUMBIA. A WEAK RIDGE IS ALSO OVER THE UPPER
GREAT LAKES. SURFACE ANALYSIS SHOWING A LOW OVER NORTHERN ILLINOIS
WITH A COLD FRONT DRAPED SOUTHWEST THROUGH INTO WEST TEXAS. A WEAK
INVERTED TROUGH EXTENDS NORTH INTO THE UPPER MISSISSIPPI RIVER
VALLEY. A LARGE DOME OF HIGH PRESSURE IS BUILDING OVER THE NORTHERN
PLAINS. THIS HIGH IS PUSHING THE ILLINOIS LOW EASTWARD AS ANOTHER
RIDGE OVER THE SOUTHEAST STATES TRIES TO DIVERT THIS LOW
NORTHEASTWARD THROUGH LOWER MICHIGAN.
&&
.PREV DISCUSSION (ISSUED AT 423 AM)...
THE MID LEVEL LOW WILL LIFT NORTHEAST INTO LOWER MICHIGAN TODAY. A
SHORTWAVE WRAPPING AROUND THIS LOW WILL SHIFT INTO SOUTHERN LOWER
MICHIGAN THIS AFTERNOON AS ANOTHER SWEEPS ACROSS SOUTHEAST UPPER
MICHIGAN. A SHORTWAVE WILL SETTLE OUT OF MANITOBA INTO MINNESOTA AS
IT MAKES ITS WAY AROUND THE LOWER MICHIGAN LOW. THE SURFACE LOW WILL
ALSO MOVE INTO LOWER MICHIGAN DRAGGING THE COLD FRONT TROUGH THE
OHIO RIVER VALLEY. A WEAK INVERTED TROUGH WILL SWEEP THROUGH THE
U.P. LOW LEVEL MOISTURE WRAPPING AROUND THIS LOW WILL FEED THE SNOWS
OVER THE AREA. THE 850MB TEMPERATURES WILL BE AROUND -14C OVER
NORTHERN LAKE MICHIGAN AND OVER LAKE SUPERIOR. LOW LEVEL ADIABATIC
LIFT SHOULD BE STRONG ENOUGH TO PRODUCE LES DOWNWIND OF BOTH LAKES.
THERE WILL BE SOME LES ALONG NORTHERN LAKE MICHIGAN. HOWEVER...USING
THE LES FLOW CHART IT COMPUTES OUT TO 1 TO 3 INCHES POSSIBLE OVER
MENOMINEE AND DELTA COUNTIES...WHICH IS JUST BELOW ADVISORY
CRITERIA. AS THE LOW LIFTS INTO LOWER MICHIGAN TODAY...WINDS WILL
FAVOR LONGER FETCH OVER EASTERN LAKE SUPERIOR AND STRONGER UPSLOPE
OVER MARQUETTE COUNTY. THIS COMPUTES OUT TO 4 TO 7 INCHES THE HIGHER
TERRAIN OF MARQUETTE COUNTY FOR THIS AFTERNOON AND EVENING AND
LESSER AMOUNTS ELSEWHERE.
HPC FAVORS A BLEND OF GFS/NAM WITH THE TRACK OF THE LOW THROUGH THE
GREAT LAKES WHICH LOOKS GOOD. THE SURFACE LOW WILL LIFT NORTHEAST
INTO GEORGIAN BAY TONIGHT AS THE RIDGE SETTLES INTO THE NORTHERN AND
CENTRAL PLAINS. ANTI-CYCLONIC FLOW AHEAD OF THE RIDGE INDICATE
FAVORABLE WIND DIRECTIONS FOR MODERATE TO HEAVY LAKE EFFECT SNOW
SHOWERS SHIFTING EAST IN ALGER AND LUCE COUNTIES. COLD AIR ADVECTION
WILL CAUSE 850MB TEMPERATURES -17C TO -20C SETTLE OVER THE CWA BY
12Z SUNDAY. THE LOWEST INVERSION WILL BE BETWEEN 4.5K AND 5K FEET.
THERE IS STILL ENOUGH ICE OVER WESTERN LAKE SUPERIOR TO LIMIT HEAVY
LES. AN ADVISORY MAY BE NEEDED LATER TODAY FOR FOR TONIGHT AND
SUNDAY FOR ALGER/NORTHERN SCHOOLCRAFT/LUCE COUNTIES.
THE LOW WILL SHIFT TO JUST NORTH OF LAKE ERIE ON SUNDAY AS THE
SURFACE RIDGE EDGES INTO THE WESTERN ONTARIO AND NORTHERN
MISSISSIPPI RIVER VALLEY. THIS RIDGE WILL CONTINUE TO DRAW COLD
ARCTIC AIR FROM NORTHERN CANADA INTO THE UPPER GREAT LAKES. THE
REMNANTS OF A SHORTWAVE WRAPPING AROUND THE LOW WILL SWEEP THROUGH
THE U.P. THE WINDS WILL BACK MORE NORTHWEST OVERNIGHT CAUSING THE
LES TO SHIFT MORE OVER AREAS DOWNWIND OF A NORTHWEST FLOW. THE 850MB
TEMPERATURES WILL WILL DIP TO AROUND -19C. THE FLOW WILL ALSO BRING
SOME DRIER AIR INTO THE AREA WHICH WILL LIMIT HEAVY SNOW FALL.
CONDITIONS STILL LOOK FAVORABLE FOR POSSIBLE LES ADVISORY CONTINUING
OVER THE COUNTIES OF OF MARQUETTE.
THE LOW WILL TRACK THROUGH NEW ENGLAND SUNDAY NIGHT AS THE SURFACE
RIDGE PUSHING INTO THE FORECAST AREA. THIS WILL CAUSE THE WINDS TO
DIMINISH OUT OF THE NORTHWEST. 850MB THERMAL TROUGH WILL
SETTLE OVER EASTERN LAKE SUPERIOR CAUSING TEMPERATURES TO DIP TO
-20C BY SUNRISE. THE DRIER AIR WILL PRODUCE SOME CLEARING OVER THE
WEST. THIS WITH LIGHTER WINDS FROM THE RIDGE IN THE VICINITY...WILL
DEVELOP SOME RADIATIONAL COOLING. THUS SHOULD SEE SOME ZERO OR BELOW
TEMPERATURES OVER THE WEST. STILL SOME LES AND ASSOCIATED CLOUDS
GOING OVER EASTERN CWA WILL HELP HOLD TEMPERATURES IN THE 5F TO 10F
RANGE THERE.
A WEAK MID LEVEL RIDGE WILL SHIFT ACROSS THE FORECAST AREA ON
MONDAY. THE SURFACE RIDGE WILL TRACK ACROSS THE AREA. THE SOUTHERLY
FLOW BEHIND THE RIDGE WILL START TO DRAW WARM AIR IN THE REGION. THE
850MB THERMAL TROUGH WILL SLIDE INTO EASTERN ONTARIO. THE 850MB
TEMPERATURES WILL WARM TO -12C BY 00Z TUESDAY. THE WINDS BACKING
SOUTH WILL CAUSE THE LES TO END.
THE MID LEVEL RIDGE WILL SLOWLY EDGE INTO EASTERN U.P MONDAY
NIGHT...WHILE THE SURFACE RIDGE WORKS ITS WAY INTO THE EASTERN OHIO
RIVER VALLEY AND SOUTHWEST QUEBEC. MEANWHILE...A LOW WILL DEVELOP
OVER NORTHERN MANITOBA WILL WORK INTO NORTHERN ONTARIO. DRAGGING A
FRONTAL SYSTEM INTO NORTHWEST MINNESOTA. THIS WILL PUSH THE
OVERNIGHT LOW TEMPERATURES ONLY DOWN TO THE MID SINGLE DIGITS.
RELATIVELY DRY AIR IN PLACE WILL KEEP THE POPS LOW. THE DAY SHOULD
BE MOSTLY SUNNY.
THE MID LEVEL RIDGE WILL SETTLE INTO EASTERN ONTARIO. A WEAK
SHORTWAVE WILL SAIL ACROSS LAKE SUPERIOR TUESDAY AFTERNOON. AT THE
SURFACE...THE COLD FRONT WILL MOVE TO NORTHWEST OF LAKE SUPERIOR.
ISENTROPIC ASCENT AHEAD OF THE FRONT WILL BE WEAK...BUT NEVER THE
LESS...WOULD STILL BE STRONG ENOUGH TO GENERATE A SLIGHT CHANCE OF
SNOW SHOWERS.
&&
.AVIATION (FOR THE 18Z TAF ISSUANCE)...
CONDITIONS AT BOTH TAF SITES WILL DETERIORATE THROUGHOUT THE
AFTERNOON AS THE SNOW TRANSITIONS FROM SYSTEM TO LAKE EFFECT.
EXPECT THAT CONDITIONS COULD GO TO LIFR LATER TONIGHT AT KSAW AS
STRONG CONVERGENT WINDS OFF LAKE SUPERIOR DEVELOP. HOWEVER THIS
APPEARS TO BE TEMPORARY AND PREDOMINATELY IFR CONDITIONS WILL
PREVAIL. AT KCMX...THE SYSTEM AFFECTING UPPER MICHIGAN IS PASSING
FAR ENOUGH TO THE SOUTHEAST THAT ITS EFFECTS WON/T BE AS ADVERSE AS
THEY WILL BE AT KSAW. DESPITE THIS...EXPECT IFR CONDITIONS THROUGH
THE TAF PERIOD.
&&
.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...
STRONGEST WINDS DURING THIS FCST PERIOD WILL BE IN THE SAT NIGHT
THRU SUN NIGHT TIME FRAME AS LOW PRES MOVES ACROSS LWR MI/LAKE HURON
TO EAST OF GEORGIAN BAY. OVER ERN LAKE SUPERIOR...NRLY WINDS WILL
INCREASE TO 15-30KT WITH THE STRONGEST WINDS OVER THE E HALF OF LAKE
SUPERIOR. HEAVY FREEZING SPRAY SHOULD ALSO DEVELOP OVER THE ICE FREE
WATERS OF ERN LAKE SUPERIOR.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
LAKE EFFECT SNOW ADVISORY FROM 4 PM THIS AFTERNOON UNTIL 10 AM
EST SUNDAY FOR MIZ005.
LAKE EFFECT SNOW WARNING FROM 7 PM THIS EVENING TO 1 PM EST
MONDAY FOR MIZ006.
LAKE EFFECT SNOW ADVISORY FROM 1 AM SUNDAY TO 1 PM EST MONDAY FOR
MIZ013-085
LAKE SUPERIOR...
NONE.
&&
UPDATE...PEARSON
PREV SYNOPSIS/DISCUSSION...DLG
AVIATION...PEARSON
MARINE...VOSSHazardous weather outlook, Feb 21, 10:57 AM EST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
1057 AM EST SAT FEB 21 2009
MIZ005-006-013-085-221200-
MARQUETTE-ALGER-DELTA-NORTHERN SCHOOLCRAFT-
1057 AM EST SAT FEB 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
LIGHT TO MODERATE SNOWFALL IS POSSIBLE THIS AFTERNOON INTO
TONIGHT OVER NORTH CENTRAL UPPER MICHIGAN. SEE THE LATEST WINTER
WEATHER MESSAGE FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LOCALLY HEAVY LAKE EFFECT SNOW WILL CONTINUE FROM SUNDAY AND INTO
EARLY MONDAY MAINLY OVER ALGER...NORTHERN SCHOOLCRAFT...AND
EXTREME NORTHERN DELTA COUNTY.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.
MIZ001>004-007-009>012-014-084-221200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-LUCE-GOGEBIC-IRON-
DICKINSON-MENOMINEE-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-
1057 AM EST SAT FEB 21 2009 /957 AM CST SAT FEB 21 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
EXPECT ONE TO TWO INCHES OF LIGHT SNOW ACROSS MOST OF UPPER
MICHIGAN TODAY WITH THE HIGHEST AMOUNTS IN THE EAST. LAKE EFFECT
SNOW SHOWERS IN NORTHERLY FAVORED SNOWBELTS WILL DEPOSIT
ADDITIONAL LIGHT ACCUMULATIONS OF SNOW TONIGHT...ESPECIALLY
ACROSS THE EAST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ADDITIONAL LAKE EFFECT SNOW WILL FALL ON SUNDAY INTO MONDAY WITH
SOME ADDITIONAL ACCUMULATIONS POSSIBLE ACROSS LUCE COUNTY.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.
LSZ162-263>267-221200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
1057 AM EST SAT FEB 21 2009 /957 AM CST SAT FEB 21 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LOOK FOR HEAVY FREEZING SPRAY IN ICE FREE AREAS SUNDAY INTO MONDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
Winter Weather, Marquette
- When
- February 21, 1:00 PM EST to February 22, 1:00 PM EST
- Where
- Marquette forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
The National Weather Service in Negaunee Township measured nearly ten inches during the event. Eight inches of snow fell in 24 hours in Marquette while Skandia received 6.5 inches in 12 hours.
Lake-Effect Snow, Alger
- When
- February 21, 8:00 PM EST to February 23, 12:00 PM EST
- Where
- Alger forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Spotter and public reports confirmed over 30 inches of lake effect snow fell in Eben Junction during the event. Sundell and Chatham each received more than 20 inches of total snowfall from the event. Five-inch per hour snowfall rates were reported on the 22nd from a particularly intense band which set up over western Alger County.
Michigan State Police and road commission officials closed Highway M-28 at about noon on the 22nd due the heavy snow and considerable drifts over the highway. Several semi-tractor trailers were reported off the road. Many cars slid off into the ditch on Highway M-94 as well where traffic was diverted from the M-28 closure. Alger County road crews were still working extended shifts a day after the snow ended to help dig out stranded residents.
Lake-Effect Snow, Gogebic
- When
- February 21, 8:00 PM CST to February 22, 1:00 PM CST
- Where
- Gogebic forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
A spotter in Ironwood measured ten inches of lake effect snow in 17 hours. Several minor accidents were reported in the Wakefield area due to snow-packed and icy highways.
Winter Weather, Delta
- When
- February 22, 8:00 AM EST to February 23, 8:00 AM EST
- Where
- Delta forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
A spotter in northeast Delta County along the Alger County line measured 8.6 inches of snow in 24 hours.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, February 21, 20091 death · 5 injured · 1 event
- Marine Strong Wind in Eastern Pacific Coastal Waters, February 21, 20091 death · 2 injured · $20,000 · 1 event
- High Wind in Texas, February 21, 2009$1.0 million · 57 kt wind · 5 events
- Winter Weather in Kentucky, February 21 to 22, 200923 events
- Winter Storm in Wisconsin, February 21, 200917 events
- Heavy Snow in Michigan, February 21 to 22, 200917 events
- Winter Storm in Michigan, February 21 to 22, 200913 events
- Frost and Freeze in Florida, February 21, 20098 events
- Winter Storm in Wisconsin, February 21, 20094 events
- Blizzard and High Wind in Alaska, February 21 to 22, 200965 kt wind · 4 events
- Lake-Effect Snow in Michigan, February 21 to 22, 20092 events
- Blizzard in Alaska, February 21, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155379, 155372, 155373, 155381.